Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 352, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 29, 2019, 9:37 PM CDT for 4 counties in Kansas. It was in force for 83 min. 16 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2019, 9:37 PM CDT (02:37 UTC)
- Expired
- Aug 29, 2019, 11:00 PM CDT
- In force
- 83 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 160 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 9:45 PM CDT | TSTM WND DMG | 5 Sw Paradise, KS | POWER POLE DOWN. |
| Aug 29, 9:57 PM CDT | TSTM WND GST 71 | Russell Airport, KS | ASOS STATION KRSL RUSSELL MUNICIPAL AIRPORT. |
| Aug 29, 9:59 PM CDT | TSTM WND DMG | Russell, KS | LARGE TREE SNAPPED. |
| Aug 29, 10:14 PM CDT | TSTM WND DMG | Lucas, KS | REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF. |
| Aug 29, 10:14 PM CDT | TSTM WND GST 72 | Russell Airport, KS | ASOS STATION KRSL RUSSELL MUNICIPAL AIRPORT. |
| Aug 29, 10:15 PM CDT | TSTM WND GST 70 | Russell, KS | . |
| Aug 29, 10:15 PM CDT | TSTM WND GST 70 | Russell, KS | |
| Aug 29, 10:21 PM CDT | TSTM WND GST 60 | Susank, KS | . |
| Aug 29, 10:21 PM CDT | TSTM WND GST 60 | Susank, KS | |
| Aug 29, 10:40 PM CDT | TSTM WND DMG | 3 Ese Hoisington, KS | SHED BLOWN AWAY. |
| Aug 29, 10:41 PM CDT | TSTM WND GST 70 | Hoisington, KS | . |
| Aug 29, 10:41 PM CDT | TSTM WND GST 70 | Hoisington, KS | |
| Aug 29, 10:42 PM CDT | TSTM WND DMG | Hoisington, KS | DELAYED PUBLIC REPORT COURTESY OF KAKE ON TWITTER WITH PICTURES OF 8 TO 10 INCH TREE LIMBS BROKEN OFF. |
| Aug 29, 10:42 PM CDT | TSTM WND DMG | Hoisington, KS | REPORTS COMING IN VIA FACEBOOK OF WIDESPREAD TREE DAMAGE ACROSS MOST OF TOWN. |
| Aug 29, 10:49 PM CDT | TSTM WND GST 70 | Great Bend, KS | 70 MPH WINDS REPORTED WITH WIDESPREAD POWER OUTAGES. |
| Aug 29, 11:05 PM CDT | TSTM WND GST 56 | 1 S Great Bend Airport, KS | MESONET STATION K5GTB US-56 - GREAT BEND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 15 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 7:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4075 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted.
310
WUUS53 KICT 300237
SVRICT
KSC009-053-105-167-300400-
/O.NEW.KICT.SV.W.0352.190830T0237Z-190830T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
937 PM CDT Thu Aug 29 2019
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Lincoln County in central Kansas...
Northwestern Ellsworth County in central Kansas...
Russell County in central Kansas...
Barton County in central Kansas...
* Until 1100 PM CDT.
* At 936 PM CDT, severe thunderstorms were located along a line
extending from near Natoma to near Hays, moving southeast at 40
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Great Bend, Russell, Ellsworth, Hoisington, Ellinwood, Wilson,
Claflin, Lincoln, Holyrood, Lucas, Gorham, Sylvan Grove, Pawnee
Rock, Luray, Dorrance, Albert, Beverly, Olmitz, Barnard and
Milberger.
This includes Interstate 70 between Mile Markers 176 and 234.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 9793 3888 9794 3852 9848 3826 9848
3826 9903 3913 9904 3913 9849 3922 9849
TIME...MOT...LOC 0236Z 297DEG 36KT 3917 9898 3890 9930
HAIL...1.00IN
WIND...70MPH
$$
MCGUIRE3 follow-up statements
084
WWUS53 KICT 300324
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1024 PM CDT Thu Aug 29 2019
KSC009-053-105-167-300400-
/O.CON.KICT.SV.W.0352.000000T0000Z-190830T0400Z/
Lincoln KS-Ellsworth KS-Russell KS-Barton KS-
1024 PM CDT Thu Aug 29 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR LINCOLN...NORTHWESTERN ELLSWORTH...RUSSELL AND BARTON COUNTIES...
At 1023 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Hunter to near Wilson to near Olmitz,
moving southeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Great Bend, Russell, Ellsworth, Hoisington, Ellinwood, Wilson,
Claflin, Lincoln, Holyrood, Lucas, Gorham, Sylvan Grove, Pawnee Rock,
Luray, Dorrance, Albert, Beverly, Olmitz, Barnard and Milberger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 9793 3888 9794 3852 9848 3826 9848
3826 9903 3888 9904 3897 9883 3913 9879
3913 9849 3922 9849
TIME...MOT...LOC 0323Z 295DEG 35KT 3913 9841 3878 9845 3858 9895
HAIL...1.00IN
WIND...70MPH
$$
MCGUIRE469
WWUS53 KICT 300336
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1036 PM CDT Thu Aug 29 2019
KSC009-053-105-167-300400-
/O.CON.KICT.SV.W.0352.000000T0000Z-190830T0400Z/
Lincoln KS-Ellsworth KS-Russell KS-Barton KS-
1036 PM CDT Thu Aug 29 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR LINCOLN...NORTHWESTERN ELLSWORTH...SOUTHERN RUSSELL AND BARTON
COUNTIES...
At 1036 PM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Lincoln to 5 miles west of Ellsworth
to near Hoisington, moving southeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Great Bend, Ellsworth, Hoisington, Ellinwood, Wilson, Claflin,
Lincoln, Holyrood, Sylvan Grove, Pawnee Rock, Dorrance, Albert,
Beverly, Olmitz, Barnard, Milberger, Galatia, Susank, Great Bend
Airport and Wilson State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 9793 3888 9794 3852 9848 3826 9848
3826 9903 3879 9904 3881 9888 3886 9870
3900 9852 3912 9847 3922 9834
TIME...MOT...LOC 0336Z 297DEG 36KT 3908 9828 3873 9832 3853 9882
HAIL...1.00IN
WIND...70MPH
$$
MCGUIRE779
WWUS53 KICT 300343
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1043 PM CDT Thu Aug 29 2019
KSC167-300352-
/O.CAN.KICT.SV.W.0352.000000T0000Z-190830T0400Z/
Russell KS-
1043 PM CDT Thu Aug 29 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RUSSELL COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled. Gusty winds and
heavy rain will remain possible as the storms continue to move
southeast across southeast Russell county.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Kansas.
LAT...LON 3922 9793 3888 9794 3852 9848 3826 9848
3826 9903 3869 9903 3870 9847 3896 9844
3912 9847 3922 9822
TIME...MOT...LOC 0342Z 295DEG 39KT 3906 9820 3871 9824 3851 9874
$$
KSC009-053-105-300400-
/O.CON.KICT.SV.W.0352.000000T0000Z-190830T0400Z/
Lincoln KS-Ellsworth KS-Barton KS-
1043 PM CDT Thu Aug 29 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR LINCOLN...NORTHWESTERN ELLSWORTH AND BARTON COUNTIES...
At 1042 PM CDT, severe thunderstorms were located along a line
extending from near Lincoln to near Ellsworth to near Hoisington,
moving southeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Great Bend, Ellsworth, Hoisington, Ellinwood, Claflin, Lincoln,
Holyrood, Sylvan Grove, Pawnee Rock, Albert, Beverly, Olmitz,
Barnard, Galatia, Susank, Westfall, Great Bend Airport, Ellsworth
Airport, Cheyenne Bottoms and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 9793 3888 9794 3852 9848 3826 9848
3826 9903 3869 9903 3870 9847 3896 9844
3912 9847 3922 9822
TIME...MOT...LOC 0342Z 295DEG 39KT 3906 9820 3871 9824 3851 9874
HAIL...1.00IN
WIND...70MPH
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:33 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 29, 6:33 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 633 PM CDT Thu Aug 29 2019 .SHORT TERM...(This evening through Sunday night) Issued at 408 PM CDT Thu Aug 29 2019 Complex scenario unfolding tonight and the next couple of days. A Flash Flood Watch has been issued. First will be the threat of severe weather tonight across central, south central, and southeast Kansas. Northwesterly flow is sitting overhead and a shortwave is on its way through southern Nebraska. Storms are expected to develop along an east-west oriented cold front this evening along the Kansas/Nebraska border. This cold front feeds into a weak sfc low currently near the KS/NE/CO border. Additionally, storms have initiated along the dryline extending south out of the sfc low and satellite imagery shows aggravated cumulus bubbling along the front. Very moist low levels and adequate heating today has contributed to a very unstable environment area wide. RAP sounds show impressive CAPE values (MU 5000, ML 4000) with very steep lapse rates nearing 8C/km in central KS and effective bulk shear of 30-35kts. DCAPE is equally as impressive with values near 1400 J/kg and with drier midlevels and increasing PWs of 1.5 to 2 inches. Storms that come through central Kansas before being a more linear complex will have the potential for significant hail of 2 inches and damaging winds 60-70 mph possible. As storms continue to grow upscale tonight expect the hail threat to dampen some and transition to a largely wind threat for the remainder of the night. While the threat of any tornados are low, there is decent storm relative helicity available (130 0-1 km SRH, 175 0-3km SRH) that could favor an isolated mesovortice in a bowing line. These storms are expected to quickly grow upscale into an organized MCS. Corfidi vectors would suggest this MCS initially move toward the southeast and then take more of a southward plunge. Meanwhile moisture transport is progged to increase considerably overnight with a strengthening southerly LLJ. The LLJ and better moisture transport are progged to veer slightly with time. This may create a secondary area of convergence along any potential outflow boundary and perhaps bring storm coverage farther west as the MCS backbuilds. Given forecast PWs of near 2 inches overnight expect torrential rainfall with these storms. Due to significant rainfall potential, combined with recent rainfall over the area, opted for a Flash Flood Watch across the warning area (less Russell and Barton Counties). Flash flooding and river flooding are likely and will need to be monitored overnight. Wherever the outflow ends up will likely be a focus for renewed showers and convection through the day tomorrow. Several models show lingering showers and storms across the area thus left a decent amount of pops in the forecast for this. Confidence then decreases somewhat for tomorrow night into early Sunday morning. Whether or not we recover from the MCS, and again where the outflow sets up, will impact where any convection sets up. Models are still not in agreement and may change drastically depending on the outcome of convection tonight. Will let the next shift take a look at tomorrow nights-sunday convection potential. Left QPF a shave on the drier side given uncertainty. Ridging will try to build back in during the day on Sunday and start to dry us out. Expect temps in the mid 80s and set up a decent week in the extended. .LONG TERM...(Monday through Thursday) Issued at 408 PM CDT Thu Aug 29 2019 Expect quieter conditions Labor Dy and throughout the the extended period. An upper ridge will be building overhead next week leaving the area dry and under general high pressure. Expect temperatures to remain around seasonable normal in the upper 80s and low 90s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 627 PM CDT Thu Aug 29 2019 Main aviation concern will be overnight storms. Cold front currently extends from southeast Nebraska into far NW KS with a dryline extending south of KGLD. Storms have developed over SW Nebraska and far western KS along the front and dryline with this activity expected to continuing tracking south with some expansion expected as the low level jet cranks up this evening. Storms will be a good bet for most TAF sites overnight, affecting KICT and KCNU after midnight. Damaging straight-line winds and hail will be the main threats, along with very heavy rainfall. By sunrise, far southern and southeast KS should be the only areas still being affected by storms. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 83 67 83 / 60 50 60 60 Hutchinson 68 82 65 83 / 60 50 70 60 Newton 68 81 66 82 / 60 60 70 60 ElDorado 69 82 67 83 / 80 70 60 60 Winfield-KWLD 68 83 67 83 / 70 60 50 60 Russell 66 79 64 83 / 50 50 70 40 Great Bend 67 81 64 83 / 50 50 70 40 Salina 68 81 66 82 / 70 50 70 50 McPherson 68 81 64 81 / 60 50 70 60 Coffeyville 70 82 69 83 / 70 70 40 60 Chanute 69 80 68 82 / 70 70 50 60 Iola 69 80 68 82 / 80 70 50 60 Parsons-KPPF 69 80 68 82 / 70 70 40 60 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 10 PM CDT this evening through Friday afternoon for KSZ033-048>053-067>072-082-083-091>096-098>100. && SHORT TERM...KMB LONG TERM...KMB AVIATION...RBL
Hazardous weather outlook, Aug 29, 4:43 PM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 443 PM CDT Thu Aug 29 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 443 PM CDT Thu Aug 29 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A Flash Flood Watch has been issued for most of central KS and all of south central and southeast KS from 10pm tonight through noon tomorrow. Showers and thunderstorms are expected late this evening and overnight. Strong to severe storms are likely. The main threats are localized flooding, 60-75mph wind gusts, and large hail (potentially 2 in hail early in central Kansas). .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Flash Flood Watch will continue through noon on Friday. Lingering storms from overnight convection possible during the day Friday, a few of which may be strong. More showers and thunderstorms are expected tomorrow night through Saturday. Some storms could be strong to severe with hail and damaging wind, and localized flooding as the main threats, especially in south central Kansas. There is greater uncertainty in tomorrow nights forecast so be sure to check back for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Butler
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 10:30 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Reno, Rice, Saline | 75 min |
| Aug 29, 10:54 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 36 min |
| Aug 29, 11:01 PM CDT | Special Weather Statement | ICT | Lincoln | 29 min |
| Aug 29, 11:16 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 89 min |
| Aug 29, 11:43 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 77 min |
| Aug 30, 12:13 AM CDT | Special Weather Statement | ICT | Harper | 32 min |
| Aug 30, 12:31 AM CDT | Special Weather Statement | ICT | Butler, Chase | 59 min |
| Aug 30, 12:38 AM CDT | Special Weather Statement | ICT | Cowley, Sumner | 52 min |
| Aug 30, 12:50 AM CDT | Special Weather Statement | ICT | Sedgwick | 40 min |
| Aug 30, 1:16 AM CDT | Special Weather Statement | ICT | Elk, Greenwood | 44 min |
| Aug 30, 1:33 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley, Sumner | 27 min |
| Aug 30, 1:43 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Wilson, Woodson | 62 min |
| Aug 30, 2:01 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley, Elk, Wilson | 29 min |
| Aug 30, 2:11 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 64 min |
| Aug 30, 2:15 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Labette, Montgomery, Neosho, Wilson | 75 min |
| Aug 30, 3:42 AM CDT | Special Weather Statement | ICT | Barton | 33 min |
| Aug 30, 4:11 AM CDT | Special Weather Statement | ICT | Elk, Greenwood | 34 min |
| Aug 30, 4:13 AM CDT | Special Weather Statement | ICT | Barton | 32 min |
| Aug 30, 5:10 AM CDT | River Flood Warning | ICT | Saline | 4 hr |
| Aug 30, 5:12 AM CDT | River Flood Warning | ICT | McPherson, Saline | 59 hr |
| Aug 30, 5:12 AM CDT | River Flood Warning | ICT | Saline | 4 days |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.